Actions

Nearly 2 dozen people in 11 states sickened from counterfeit Botox injections, CDC says

The health agency said the shots were administered by unlicensed or untrained individuals, or in settings like homes or spas.
Medical syringes
Posted at 1:07 PM, Apr 24, 2024

U.S. health officials issued a warning Tuesday about counterfeit Botox injections that have sickened 22 people across 11 states.

Half of the individuals have ended up in the hospital, according to the Centers for Disease Control and Prevention. The agency issued an alert to doctors on Tuesday.

The cases started showing up in November 2023. Earlier this month, the state health department in Illinois issued an alert asking health care facilities to be on the lookout for patients experiencing symptoms of botulism that may be connected to counterfeit Botox injections.

Syringe being filled with botulinum toxin, or Botox.

Science and Tech

Potentially fatal illness could be linked to fake Botox, officials say

Taylor O'Bier
11:45 AM, Apr 09, 2024

As of April 18, the states reporting similar reactions include California, Colorado, Florida, Kentucky, Nebraska, New Jersey, New York, Tennessee, Texas and Washington.

The CDC said the shots were administered by unlicensed or untrained individuals or in settings like homes or spas. Most of the people said they got injections of botulinum toxin for cosmetic reasons.

Six people were treated for suspected botulism, health officials said. When it gets into the bloodstream, botulinum toxin can cause botulism, a deadly disease that starts with double or blurred vision, drooping eyelids, slurred speech, difficulty swallowing and difficulty breathing.

Botulinum toxin is a key component of Botox, but it rarely causes sickness. However, under certain conditions, it is considered one of the most lethal toxins known, the CDC said.

Health officials said people should only get the injections from licensed professionals and should report any suspected counterfeit products. Most states have a license-lookup tool which you can use to make sure your provider has the appropriate license to administer Botox.

If you have recently received injections and begin to show any symptoms of botulism, you should immediately go to the emergency room, health officials advised.